Steroids increase HHV-6 but reduce EBV viral loads in DIHS/DRESS

In All, Drug Hypersensitivity, News by hhv6foundation

Steroids increase HHV-6 but reduce EBV viral loads in DIHS/DRESS

Severe drug eruptions such as drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms (DIHS/DRESS) and Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) feature sequential reactivation of herpesviruses—particularly in the acute stage of disease progression. However, no previous studies have been extended beyond the acute stage of SJS/TEN. In a recent study published in the European Journal of Allergy and Clinical Immunology, a group from Kyorin University School of Medicine in Tokyo sought to comprehensively record the dynamics of key herpesviruses beyond the acute stage of SJS/TEN.

Patients with SJS (n = 16), SJS/TEN overlap (n = 2), TEN (n = 10), and DIHS/DRESS (n = 34) were enrolled in the study, and a retrospective analysis of Epstein-Barr virus (EBV), human herpesvirus 6 (HHV-6), and cytomegalovirus (CMV) was conducted to determine DNA loads during a 2-year period after the onset of disease. The group found persistently increased EBV loads in SJS during the acute stage and long after resolution, but not in others. Conversely, high HHV-6 loads were exclusively detected in DIHS/DRESS during the acute stage.

The dynamics of herpesvirus reactivation also varied in DIHS/DRESS according to the use of systemic corticosteroids. While EBV loads were higher in patients not receiving systemic corticosteroids, CMV and HHV-6 loads were higher in those receiving them.

Understanding the distinct patterns of herpesvirus reactivation according to the pathological phenotype and use of systemic corticosteroids may make a significant difference in the clinical manifestations and long-term outcomes of these diseases. In addition, these findings have important implications for the management of severe drug eruptions. One unresolved question is whether or not viral reactivation could contribute to the organ failure that is common in severe cases. Given the unknown consequences of acute HHV-6 reactivation as a result of high dose steroids, some dermatologists are now testing intravenous immunoglobulins and antiviral therapy as adjunctive therapy in  DIHS/DRESS (Descamps 2013).

For more information, read the full paper, and visit the HHV-6 Foundation webpage on HHV-6 & Hypersensitivity (DIHS/DRESS)